Alert archive / California / Beach Hazards Statements in 2022

Beach Hazards Statement 16, NWS San Francisco Bay Area, CA

December 25, 20226 counties in California

NWS San Francisco Bay Area, CA issued this beach hazards statement at Dec 25, 2022, 2:19 PM PST for 6 counties in California. It took effect at Dec 26, 2022, 9:00 AM PST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2022, 2:19 PM PST (22:19 UTC)
In effect from
Dec 26, 2022, 9:00 AM PST
Expired
Dec 27, 2022, 9:00 AM PST
In force
24 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2022-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2022-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WHUS46 KMTR 252219
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
219 PM PST Sun Dec 25 2022

CAZ006-505-509-529-530-261030-
/O.NEW.KMTR.SU.Y.0005.221227T1700Z-221228T1700Z/
/O.NEW.KMTR.BH.S.0016.221226T1700Z-221227T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
219 PM PST Sun Dec 25 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
TUESDAY MORNING...
...HIGH SURF ADVISORY IN EFFECT FROM 9 AM TUESDAY TO 9 AM PST
WEDNESDAY...

* WHAT...For the Beach Hazards Statement, surf height of 12 to 17
  feet expected. For the High Surf Advisory, large breaking waves
  of 20 to 25 expected. 

* WHERE...Well exposed coastal areas of San Francisco, Coastal 
  North Bay Including Point Reyes National Seashore, San Francisco
  Peninsula Coast, Northern Monterey Bay and Southern Monterey 
  Bay and Big Sur Coast.

* WHEN...For the Beach Hazards Statement, from Monday morning
  through Tuesday morning. For the High Surf Advisory, from 9 AM 
  Tuesday to 9 AM PST Wednesday.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Large shorebreak. Farther than normal
  wave runup. Some beaches will be inundated at high tide.
  Rounding or climbing over rock outcroppings will be extremely
  dangerous. Fishing off rock walls or jetties may wash you out to
  sea.

* ADDITIONAL DETAILS...The ocean is an unrelenting environment 
  with little to no chance of rescue. Respect this force of nature
  and remain well away from hazardous ocean conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
4 follow-up statements
479 
WHUS46 KMTR 261007
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
207 AM PST Mon Dec 26 2022

CAZ006-505-509-529-530-261815-
/O.CON.KMTR.SU.Y.0005.221227T1700Z-221228T1700Z/
/O.CON.KMTR.BH.S.0016.221226T1700Z-221227T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
207 AM PST Mon Dec 26 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 9 AM PST THIS
MORNING THROUGH TUESDAY MORNING...
...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 9 AM TUESDAY TO 9 AM
PST WEDNESDAY...


* WHAT...For the Beach Hazards Statement, surf height of 12 to 17
  feet expected. For the High Surf Advisory, large breaking waves
  of 20 to 25 expected. 

* WHERE...Well exposed coastal areas of San Francisco, Coastal 
  North Bay Including Point Reyes National Seashore, San Francisco
  Peninsula Coast, Northern Monterey Bay and Southern Monterey 
  Bay and Big Sur Coast.

* WHEN...For the Beach Hazards Statement, from Monday morning
  through Tuesday morning. For the High Surf Advisory, from 9 AM 
  Tuesday to 9 AM PST Wednesday.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Large shorebreak. Farther than normal
  wave runup. Some beaches will be inundated at high tide.
  Rounding or climbing over rock outcroppings will be extremely
  dangerous. Fishing off rock walls or jetties may wash you out to
  sea.

* ADDITIONAL DETAILS...The ocean is an unrelenting environment 
  with little to no chance of rescue. Respect this force of nature
  and remain well away from hazardous ocean conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
880 
WHUS46 KMTR 261748
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
948 AM PST Mon Dec 26 2022

CAZ006-505-509-529-530-270200-
/O.CON.KMTR.SU.Y.0005.221227T1700Z-221228T1700Z/
/O.CON.KMTR.BH.S.0016.000000T0000Z-221227T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
948 AM PST Mon Dec 26 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
MORNING...
...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 9 AM TUESDAY TO 9 AM
PST WEDNESDAY...

* WHAT...For the Beach Hazards Statement, surf heights of 12 to 17
  feet expected. For the High Surf Advisory, large breaking waves
  of 20 to 25 feet expected. 

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast.

* WHEN... For the Beach Hazards Statement, through 9 AM Tuesday
  morning. For the High Surf Advisory, from 9 AM Tuesday to 9 AM 
  PST Wednesday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Large shorebreak. Farther than normal
  wave runup. Some beaches will be inundated at high tide.
  Rounding or climbing over rock outcroppings will be extremely
  dangerous. Fishing off rock walls or jetties may wash you out to
  sea.

* ADDITIONAL DETAILS...The ocean is an unrelenting environment 
  with little to no chance of rescue. Respect this force of nature
  and remain well away from hazardous ocean conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
935 
WHUS46 KMTR 270153
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
553 PM PST Mon Dec 26 2022

CAZ006-505-509-529-530-271700-
/O.CON.KMTR.SU.Y.0005.221227T1700Z-221228T1700Z/
/O.CON.KMTR.BH.S.0016.000000T0000Z-221227T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
553 PM PST Mon Dec 26 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
MORNING...
...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 9 AM TUESDAY TO 9 AM
PST WEDNESDAY...

* WHAT...For the Beach Hazards Statement, surf heights of 12 to 17
  feet expected. For the High Surf Advisory, large breaking waves
  of 20 to 25 feet expected. 

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast.

* WHEN...For the Beach Hazards Statement, through Tuesday morning. For
  the High Surf Advisory, from 9 AM Tuesday to 9 AM PST 
  Wednesday. 

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Large shorebreak. Farther than normal
  wave runup. Some beaches will be inundated at high tide.
  Rounding or climbing over rock outcroppings will be extremely
  dangerous. Fishing off rock walls or jetties may wash you out to
  sea.

* ADDITIONAL DETAILS...The ocean is an unrelenting environment 
  with little to no chance of rescue. Respect this force of nature
  and remain well away from hazardous ocean conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
360 
WHUS46 KMTR 271638
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
838 AM PST Tue Dec 27 2022

CAZ006-505-509-529-530-280045-
/O.EXP.KMTR.BH.S.0016.000000T0000Z-221227T1700Z/
/O.CON.KMTR.SU.Y.0005.221227T1700Z-221228T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
838 AM PST Tue Dec 27 2022

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST
WEDNESDAY...

* WHAT...Large breaking waves of 18 to 25 feet expected. 

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast.

* WHEN...Until 9 AM PST Wednesday.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Large shorebreak. Farther than normal
  wave runup. Some beaches will be inundated at high tide.
  Rounding or climbing over rock outcroppings will be extremely
  dangerous. Fishing off rock walls or jetties may wash you out to
  sea.

* ADDITIONAL DETAILS...The ocean is an unrelenting environment 
  with little to no chance of rescue. Respect this force of nature
  and remain well away from hazardous ocean conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 25, 9:59 AM PST, 4 hours 20 minutes earlier.

Area forecast discussion, Dec 25, 9:59 AM PST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
959 AM PST Sun Dec 25 2022

.SYNOPSIS...After the fog clears out later this morning, above
normal temperatures and quiet weather for Christmas. The next
storm system arrives Monday night moving southward Tuesday.
Moderate to heavy rain, strong winds and a slight chance of
thunder is expected. An unsettled rainy pattern remains in place
through the end of the year.

&&

.DISCUSSION...As of 09:05 AM PST Sunday...Water vapor imagery
shows high pressure aloft over California this morning, with the
next system poised off the West Coast. High clouds are still
spilling over the ridge, but for the most part, skies are sunny
this Christmas morning along the Central Coast. That said, we are
dealing with some tule fog in the North Bay and Delta regions.
Byron is still reporting visibility less than a quarter mile,
while Concord is up to a half mile. Santa Rosa has been bouncing
between less than a quarter and a half mile, while Napa's
visibility has improved to 4 miles. Given all of that, believe the
Dense Fog Advisory is on track through 10 am. Otherwise, just
looking at another warm and somewhat hazy day across the region.
In fact, temperatures are once again trending several degrees
warmer than this time yesterday. Therefore, expect most areas to
be in the mid 60s to lower 70s today, with another mild evening in
store for the region.

The real story and focus for this forecast package remains with
the upcoming wet week, and in particular, the Monday night and
Tuesday storm. Models remain on track, bring light rain into North
Bay late Monday afternoon and evening. The rain intensity will
increase Monday night as the rain spreads south and east through
the night and early morning hours of Tuesday, and cannot rule out
an isolated thunderstorm or two as well. Expect this rain to
cause rapid rises along area streams, creeks, and rivers.
Localized flooding will also be possible. Along with all of the
rain, this system will also bring gusty winds to the region.
Current forecast is handling these trends well. Believe products
are going to be needed, so will be taking a closer look for the
afternoon package. Otherwise, the only updated planned at this
time will be to let the Dense Fog expire at 10 am.  Palmer

&&

.DISCUSSION...As of 02:58 AM PST Sunday...The Tule Fog has
developed again in the Central Valley. It is slowly trying to
creep in through the Delta which has dropped Byron's visibility to
below a quarter of a mile. Additionally, Santa Rosa's airport has
already listed quarter mile visibility from fog that developed to
its north and just recently the Tule fog reached Napa Airport
with low vis. A Dense Fog Advisory was issued for the North Bay
and East Bay Valleys for quarter mile visibility or less through
10 AM Sunday Morning. Commuters in the East Bay and North Bay
Valleys who are traveling over the river and through the woods
this morning should be aware that lower visibilities are possible
on roadways.

High clouds continue to stream in from the ocean. But outside of
that and the fog, fairly quiet conditions are forecast for Christmas
Day. Afternoon temperatures will reach their peak for the previous
week's warming trend, where parts of Monterey County could again see
the low 70s. Patchy fog is possible on Monday morning as afternoon
temperatures slowly cool as the next storm system increases cloud
cover.

As the upper level ridge weakens on Monday, the next trough slowly
moves over the Bay Area. The trough will bring the next storm system
to the Bay Area and the Central Coast. There is high confidence for
moderate to heavy rain starting on Monday night in the North Bay and
moving southward over the Central Coast on Tuesday. Models have kept
this system moving fairly quickly, which is the main reason why a
Flash Flood Watch has not been issued. Rain rates will increase in
the warm sector ahead of the boundary, but the duration should be
short enough to mitigate flash flooding concerns. That being said,
localized flooding and ponding on roadways and road closures is
expected. Those that are commuting on Tuesday morning should plan
ahead and consider adding extra time to arrive at their destination.
One main difference is that the slight chance of thunder has been
added to the official forecast. It remains only a slight chance as
confidence is low, but CAPE values have been consistently showing up
model run to model run. Even the Storm Prediction Center added
northern Napa County to their general thunder outlook. Last but
certainly not least, there are expected to be strong southwesterly
winds ahead of the frontal boundary associated with this system.
Strongest winds will be along the immediate coastline and the
highest peaks and ridgetops where wind gusts from 30 to 40 mph can
be expected, locally 50 mph for windiest peaks like Mt. Tam and Mt
St. Helena. There is strong consideration for Wind Advisory for much
of the North Bay, East Bay, Bay Shoreline and Coastal Areas as well
as the Santa Cruz Mountains for Monday night into Tuesday morning.
All in all, this looks to be a potent storm impacting the Bay Area.
Heaviest rainfall looks to head towards the Central coast by late
Tuesday morning. Accumulations for interior areas have been pared
back some, but most Valley areas will see 1" to 2" and Interior
higher elevations up to 3". Meanwhile, the largest rain totals will
still be the coastal ranges where 2" to 4" is forecast with locally
5" possible. If locals need to prepare by tying down loose
decorations and clearing storm drains, Sunday and Monday are the
days to do so.

The parent upper level trough will not move eastward as quick as the
frontal boundary. While storm totals for this system will likely be
calculated Wednesday morning, scatter showers will remain around the
Bay Area in the wake of the main storm for much of the week. Most
rainfall with these showers will be only in the hundredths, but the
occasional cell will develop and have the potential for another
quarter of an inch for parts of the coastal mountains. By Friday,
weak ridging over the Eastern Pacific will develop zonal flow aloft.
While rain will be scattered in nature, there remains a 70 percent
chance of continued showers through the end of the year. Ensemble
models are starting to clue in on the 30th and 31st however for the
next system. Cluster analysis starts to show the next chance for an
upper level trough to move over Oregon and Northern California. The
current signal is that it is weaker than what is expected on
Tuesday, but confidence is growing in yet another rainy system just
before the New Years celebrations. Models are suggesting that the
next break from rain will not be until after most people have
stopped singing Auld Lang Syne.

&&

.AVIATION...As of 9:58 AM PST Sunday...For the 18Z TAFs. North
Bay terminals are being stubborn again this morning, holding on to
the fog and low vsby. Elsewhere, fog has cleared, except the East
Bay valleys. CCR remains in the soup too. Either way as temps
warm and move away from the dewpoint temperature, fog will
dissipate and allow for VFR at all terminals through the daytime.
However, we have one more night of the ridge, meaning a stable and
decoupled lower troposphere. Ergo, fog again tonight and it could
be a dozy for all terminals if it sets up right. Monday will
bring clearing late morning, but high clouds will be on their way
in head of an approaching system. By Monday night look for
increasing southerly winds, lowering cigs, and rain spreading from
north to south.

Vicinity of KSFO...Light winds and hazy skies will dominate today
with vfr. Tonight will be interesting as fog develops around the
region. There may be a chance the fog moves into SFO in the early
AM hours, but confidence is low, so this is not in the taf, but
bears watching.

KSFO Bridge Approach...Similar to SFO.

Monterey Bay...VFR for Christmas Day. Models are indicating that
the otter eddy will set up tonight which means low clouds and fog
for MRY and SNS. Conditions will be tough to clear out Monday
morning, but should by late morning.

&&

.BEACHES...The King Tides are weakening, but will continue to bring
localized coastal flooding to the Central CA and Bay Area
coastline with the highest impacts expected for San Francisco Bay
through this afternoon. A Coastal Flooding Advisory remains in
effect for the coastal areas east of the Golden Gate Bridge within
the San Francisco & San Pablo Bays through this afternoon.

King Tides will create highest high tides which can result in
area visitors to lose entry and exits to coves, narrow beaches,
and sloughs, as well as along coastal trails, sidewalks, and
underpasses. King Tides also create lowest low tides where
mariners may experience issues with shallow water. Folks that
explore tide pools at low tide should be aware that there could be
occasional waves running farther up the beach than normal during
this event. Don't turn your back on the ocean or be surprised by
intermittent higher wave run up. Please check tidesandcurrents.noaa.gov
to monitor high and low tide timing for your area of concern.

&&

.HYDROLOGY...As of 02:50 AM PST Sunday...Upcoming moderate to
heavy rains late Monday night and Tuesday will cause rapid rises
along area rivers, streams, and creeks. While no mainstem river
flooding is forecast at this time, mainstem rivers will see rapid
rises as well, and may exceed monitor levels. The Carmel Lagoon
will also see a rapid rise. Localized flooding is expected,
especially in low-lying or poorly drained areas, such as freeway
on- and off-ramps. Localized flooding is also expect in areas
where storm drains have not been cleared of debris. There is also
a concern for mud, rock, and debris flows.

&&

.MARINE...as of 02:06 AM PST Sunday...Expect split flow to
continue through Sunday with moderate  northerly winds south of
Point Reyes and light southerly winds to  the north. Moderate
westerly swell continues into Monday. These  conditions will give
way to increasing winds out of the south  Monday into Tuesday.
Expect gale to storm force conditions as a  strong front moves
across the waters. Swell will build into the  waters immediately
following this front. Expect steep unrelenting  seas to give way
to large rolling waves late Tuesday into  Wednesday. At the peak
of conditions, sea height may reach 20  feet. The building swell
will cause breaking waves across  nearshore shoals. These breaking
waves may be as high as 25 feet.  Conditions will be slow to ease
through the balance of the week.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...Coastal Flood Advisory...SF Bay Shoreline

&&

PUBLIC FORECAST: Palmer / DK
AVIATION: Murdock
MARINE: Murdock

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 2:42 AM PSTDense Fog AdvisoryMTRAlameda, Contra Costa, Marin, Napa, Sonoma7 hr
Dec 25, 1:37 PM PSTFlood WatchMTRMarin, Monterey, Napa, City and County of San Francisco, San Mateo, Santa Clara and 2 more49 hr
Dec 25, 2:02 PM PSTGale WarningMTR43 hr
Dec 25, 2:02 PM PSTSmall Craft AdvisoryMTR37 hr
Dec 25, 2:10 PM PSTWind AdvisoryMTRAlameda, Contra Costa, Marin, Napa, City and County of San Francisco, San Mateo and 3 more43 hr
Dec 25, 2:19 PM PSTHigh Surf AdvisoryMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma67 hr

Nearby

Beach Hazards Statements in California, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.